Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 50, NWS Indianapolis, IN

June 3, 2020Boone County, Hendricks County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 3, 2020, 6:37 PM EDT for Boone County, Hendricks County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2020, 6:37 PM EDT (22:37 UTC)
Expired
Jun 3, 2020, 7:00 PM EDT
In force
23 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boone County, IN, Hendricks County, IN

The radar

The Indianapolis radar (KIND), 33 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

189 
WUUS53 KIND 032237
SVRIND
INC011-063-032300-
/O.NEW.KIND.SV.W.0050.200603T2237Z-200603T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
637 PM EDT Wed Jun 3 2020

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northern Hendricks County in central Indiana...
  Southern Boone County in central Indiana...

* Until 700 PM EDT.

* At 636 PM EDT, a severe thunderstorm was located 10 miles west of
  Lebanon, or 13 miles east of Crawfordsville, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Brownsburg, Lebanon, Zionsville, Pittsboro, Whitestown, Jamestown,
  Lizton, Advance and Ulen.

This includes the following highways...
 Interstate 65 between mile markers 128 and 142.
 Interstate 74 between mile markers 47 and 58, and between mile
markers 61 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4012 8627 3992 8628 3992 8633 3985 8633
      3992 8670 4005 8669
TIME...MOT...LOC 2236Z 271DEG 25KT 4000 8665 

HAIL...1.00IN
WIND...60MPH
 
$$

KH
2 follow-up statements
439 
WWUS53 KIND 032252
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
652 PM EDT Wed Jun 3 2020

INC011-063-032300-
/O.CON.KIND.SV.W.0050.000000T0000Z-200603T2300Z/
Hendricks IN-Boone IN-
652 PM EDT Wed Jun 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHEASTERN HENDRICKS AND SOUTHERN BOONE COUNTIES...

At 652 PM EDT, a severe thunderstorm was located near Lebanon, or 19
miles south of Frankfort, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lebanon, Zionsville, Whitestown, Advance and Ulen. 

This includes Interstate 65 between mile markers 128 and 142.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4012 8627 3992 8628 3992 8633 3985 8633
      3995 8662 4005 8661
TIME...MOT...LOC 2252Z 271DEG 25KT 4000 8650 

HAIL...1.00IN
WIND...60MPH
 
$$

KH
780 
WWUS53 KIND 032302
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
702 PM EDT Wed Jun 3 2020

INC011-063-032312-
/O.EXP.KIND.SV.W.0050.000000T0000Z-200603T2300Z/
Hendricks IN-Boone IN-
702 PM EDT Wed Jun 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HENDRICKS AND
SOUTHERN BOONE COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 4012 8627 3992 8628 3992 8633 3985 8633
      3995 8662 4005 8661
TIME...MOT...LOC 2302Z 271DEG 25KT 4000 8642 

$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 4:40 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 3, 4:40 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
440 PM EDT Wed Jun 3 2020

.UPDATE...
The Aviation Section has been updated below.

&&

.SYNOPSIS...
Issued at 159 PM EDT Wed Jun 3 2020

A pair of cold front will pass across Central Indiana Tonight and
again on Thursday Night. This will bring chances for daily showers
and thunderstorms to Indiana through Thursday Night.

Another weak weather disturbance will quickly pass across Central
Indiana on Friday...bringing more chances for showers and
Thunderstorms then.

Dry weather will return by Saturday as the front moves well to the
south. After that, the next chance of rain will be in the middle
of the next work week.

Temperatures will remain above normal.

&&

.NEAR TERM /Today/...

Issued at 159 PM EDT Wed Jun 3 2020

Surface analysis early this afternoon shows a cold front over
IA...NRN IL and SRN MI. GOES 16 shows some thunderstorms ahead of
the front over NRN IL waning with warming tops. A Warm and humid
air mass remains in place across Central Indiana with dew points
in the middle and upper 60s. Radar shows the storms upstream
dissipating upon approach to Indiana...although some convective
debris high cloud could drift across Central Indiana this
afternoon.

Models continue to suggest the short wave associated with the
approaching cold front will help trigger showers and storms late
this afternoon and evening. HRRR continues to push back arrival
of TSRA development across the area...holding it off until 22Z-23Z
with additional weak showers and storms occurring overnight as
the front sags southward.

Forecast soundings this evening remain favorable for convection
showing CAPE of 3000 J/KG this afternoon waning to less than 1000
J/KG overnight as daytime heating is lost and some stability is
restored. Time heights show very strong lift moving through the
area near 06Z associated with the passing disturbance aloft.

THus will trend toward likely pops this evening and early
overnight as these features pass. after 06Z...best lift and
instability looks to be gone...thus will trend pops lows then.
Given the expected rain will train lows at or above the NBM.

&&

.SHORT TERM /Thursday through Saturday/...

Issued at 159 PM EDT Wed Jun 3 2020

The GFS and NAM suggest that a pair of weak short waves will push
across the area on Thursday afternoon and again on Friday
afternoon. NW flow looks to remain in place aloft as strong
ridging remains in place over the Rockies. Meanwhile at the
surface...mainly south or southwest flow remains across Central
Indiana until Friday night. This will keep the very warm and humid
air mass in place through Friday. Forecast soundings on Thursday
afternoon and again on Friday show plenty of CAPE available...over
3000 J/KG each afternoon with attainable convective temps. Thus
will continue to include chances for showers and storms each
afternoon and on Friday evening as a weak cold front looks to push
across Central Indiana. Given the warm and humid air mass in place
will trend temps at or above the NBM.

On Saturday in the wake of the cold front...strong subsidence is
seen as drying appears within the forecast soundings. This appears
to be due to the passing cold front and the sharp ridging expected
to be pushing through the plains states aloft. This should result
in dry but slightly cooler weather for Saturday.

&&

.LONG TERM /Saturday Night through Wednesday/...

Issued at 211 PM EDT Wed Jun 3 2020

Dry conditions are expected for much of the long term period with
strong upper level ridging in place through Tuesday. During the
daytime hours Tuesday, latest model guidance suggests the ridge
will begin to break down as a tropical system moves north and
interacts with an upper level low in the Northern Plains. This
interaction would bring fairly widespread rain to central Indiana
with best chances during the day Wednesday. Confidence in this
scenario is relatively low at this time with the track and
intensity of the tropical system uncertain. The potential is there
for a few severe thunderstorms during the day Wednesday if the
system tracks as currently expected.

Temperatures will generally be above normal through the period
with 90 degree highs possible Monday and Tuesday.

&&

.AVIATION /Discussion for the 032100Z/...

Issued at 440 PM EDT Wed Jun 3 2020

Updated current conditions and removed wind gusts. No other changes
made at this time. Previous discussion follows...

VFR conditions outside of convection today, some MVFR ceilings early
tomorrow.

Primary focus for the TAF package is tracking chances for
thunderstorms this afternoon and evening. Confidence remains quite
low for timing and coverage, but fairly high that all terminals will
be impacted by convection at some point. Latest model trends point
to the best chances between 23Z and 06Z with smaller chances on
either side. With low confidence, elected to have a SHRA with VCTS
during that timeframe. If confidence increases, a narrow window of
TSRA may be added later today. After rain ends, MVFR ceilings will
move in for a few hours with winds generally out of the south at
less than 10kts through the period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....White
AVIATION...White/CP
Hazardous weather outlook, Jun 3, 4:44 AM EDT, 13 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
444 AM EDT Wed Jun 3 2020

INZ021-028>031-035>048-051>054-060-041000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Vigo-Clay-Owen-Morgan-Sullivan-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, and Sullivan
444 AM EDT Wed Jun 3 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorm activity is expected this afternoon through
tonight. A few severe storms are possible, mainly from the mid
afternoon hours through late tonight.

Hazards: Thunderstorm related hazards include frequent cloud to
ground lightning, brief heavy rainfall which may lead to localized
flooding, damaging wind gusts, and large hail.

Timing: Best chances for severe storms is between 4 PM this afternoon
through about midnight tonight.

Discussion: A cold front is expected to move into the area from the
north by the late afternoon hours, with this front sagging south
through the area tonight. Thunderstorm activity is expected to
develop near the front later this afternoon, and continue tonight.
Conditions are favorable for a few severe storms to develop.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Thunderstorm activity is possible at times from Thursday
through Friday night, and again by next Tuesday. Severe storms are
not expected at this time.

Discussion: A frontal system is expected to linger across the area
from Thursday into Friday night. Thunderstorm activity is possible
along the front. High pressure is expected to move into the area for
the weekend and on into early next week. A low pressure system may
affect the area towards next Tuesday, with additional chances of
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from the late afternoon hours
through the late evening hours today.

.STORM MOTION STATEMENT...

The expected storm motion today is from the northwest at 30-35 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ049-055>057-061>065-067>072-041000-
Henry-Johnson-Shelby-Rush-Greene-Monroe-Brown-Bartholomew-Decatur-
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of New Castle, Greenwood, Franklin,
Shelbyville, Rushville, Linton, Bloomfield, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
444 AM EDT Wed Jun 3 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorm activity is expected this afternoon through
tonight. A few severe storms are possible, mainly from the mid
afternoon hours through late tonight.

Hazards: Thunderstorm related hazards include frequent cloud to
ground lightning, brief heavy rainfall which may lead to localized
flooding, damaging wind gusts, and large hail.

Timing: Best chances for severe storms is between 4 PM this afternoon
through about midnight tonight.

Discussion: A cold front is expected to move into the area from the
north by the late afternoon hours, with this front sagging south
through the area tonight. Thunderstorm activity is expected to
develop near the front later this afternoon, and continue tonight.
Conditions are favorable for a few severe storms to develop.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Thunderstorm activity is possible at times from Thursday
through Saturday, and again by next Tuesday. Isolated severe storms
are possible on Thursday.

Discussion: A frontal system is expected to linger across the area
from Thursday into Friday night. Thunderstorm activity is possible
along the front. High pressure is expected to move into the area for
the weekend and on into early next week. A low pressure system may
affect the area towards next Tuesday, with additional chances of
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from the late afternoon hours
through the late evening hours today.

.STORM MOTION STATEMENT...

The expected storm motion today is from the northwest at 30-35 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 3, 5:35 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
535 PM EDT Wed Jun 3 2020

INZ039-040-032200-
Madison IN-Hamilton IN-
535 PM EDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND NORTHERN
HAMILTON COUNTIES UNTIL 600 PM EDT...

At 534 PM EDT, Doppler radar was tracking a strong thunderstorm near
Noblesville, or 18 miles west of Anderson, moving east at 25 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Anderson, Noblesville, Cicero, Pendleton, Lapel, Edgewood, Frankton,
Arcadia, Atlanta, Woodlawn Heights, Country Club Heights, River
Forest and Morse Reservoir.

LAT...LON 3999 8567 4004 8600 4012 8620 4019 8620
      4022 8598 4022 8586 4024 8586 4026 8569
TIME...MOT...LOC 2134Z 267DEG 21KT 4011 8604

KH
Special weather statement, Jun 3, 5:51 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
551 PM EDT Wed Jun 3 2020

INZ035-044-032215-
Fountain IN-Parke IN-
551 PM EDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FOUNTAIN AND
NORTHEASTERN PARKE COUNTIES UNTIL 615 PM EDT...

At 551 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Covington, or 14 miles southeast of Danville, moving
east at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Kingman, Wallace, Lodi and Yeddo.

LAT...LON 3998 8743 4003 8744 4004 8743 4005 8743
      4006 8742 4008 8741 4010 8709 3985 8709
      3996 8744
TIME...MOT...LOC 2151Z 272DEG 16KT 4002 8740

KH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 5:35 PM EDTSpecial Weather StatementINDHamilton, Madison25 min
Jun 3, 5:51 PM EDTSpecial Weather StatementINDFountain24 min
Jun 3, 6:31 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Madison29 min
Jun 3, 6:59 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Marion31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.